Indiana, 2016

Flooding in Indiana, February 25 to 29, 2016

February 25 to 29, 2016 · NWS PAH · 4 events in 4 counties and zones

Between the 20th and the 25th, a quasi-stationary front sagged south across the Lower Ohio Valley. It then lifted back north as an area of low pressure developed on the front and moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Between the 20th and the 25th, a quasi-stationary front sagged south across the Lower Ohio Valley. It then lifted back north as an area of low pressure developed on the front and moved northeast. Widespread showers with moderate to heavy rain fell during this time period. Precipitation during this period ranged between 1 and 3 inches. The rain brought the Ohio and White Rivers above flood stage by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 5:40 PM EST, 9 hours 20 minutes earlier.

Area forecast discussion, Feb 24, 5:40 PM EST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
440 PM CST WED FEB 24 2016

.UPDATE...
Issued at 439 PM CST WED FEB 24 2016

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 224 PM CST WED FEB 24 2016

Very potent surface low will trek northeast into the eastern Great
Lakes region this evening, leaving lots of cloud cover in its
wake. Cannot rule out a touch of light snow very early up in the
Wabash River Valley region early, but most of the significant
winter precip is pretty much over for this event. Plan to either
cancel remaining advisory early or just let it die a natural death
at 00z this evening. No big shot of cold air to tap into tonight.
In fact, sub freezing temps overnight may be limited mainly to
snow covered regions of se MO and srn IL.

Another mid level short wave will rotate southward toward the
region on Thursday, but is moisture starved and should bring
nothing more than considerable cloud cover, along with scattered
snow flurries or areas of drizzle at times.

.LONG TERM...(Friday through Wednesday) Issued at 224 PM CST WED
FEB 24 2016

High pressure will move along the Gulf Coast Friday and through most
of the weekend.  This will cause winds to shift to the south by
Friday night, and this will result in below normal temperatures on
Friday quickly warming to well above seasonal normals by Sunday. By
Sunday night, models show a surface low pressure system moving
across the Great Lakes region, which will drag a weak cold front
across the middle Mississippi and lower Ohio River valleys.  This
will give us a small chance of showers Sunday night, temperatures
will fall back closer to seasonal readings for Monday.

A more significant weather system is expected for mid week, but
models are not in good agreement on timing.  ECMWF and GFS both show
low pressure over the Central Plains by 12z Tuesday, but the ECMWF
shows the low farther east and develops significant precipitation
Monday night with a warm front lifting across our area.  GFS does
not bring any significant precipitation into our region until
Tuesday night.  For now went with slight chances of showers for
southern Illinois and southeast Missouri Monday night, with chances
gradually increasing and spreading east through Wednesday.  Models
show some LIs around zero in our southwest counties on Tuesday, so
included a chance of thunderstorms for a small portion of our
southeast Missouri counties.  Models are in agreement that this will
be a slow moving system, so we may see a fairly prolonged period a
decent rainfall.  It looks like temperatures will stay above normal
into mid week, so no wintry precipitation is expected at this
point

&&

.AVIATION...
Issued at 439 PM CST WED FEB 24 2016

MVFR to IFR cigs to continue thru overnight hours, esp this
evening, as frozen or mixed frozen/liquid pcpn restricts vsbys to
MVFR at times. Time/height cross sections reveal low level
moisture lingers despite some dry air working down the column with
time, so will keep MVFR or low end VFR cigs thru duration of
forecast. NWLY gusts to continue into evening and pick up again
tmrw diurnally, but no as strong as today.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 24, 5:53 AM EST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CST WED FEB 24 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CST WED FEB 24 2016

...STRONG STORM SYSTEM BRINGING A VARIETY OF HAZARDS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY FOR PARTS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI FOR HEAVY SNOW. FROM 3 TO 6 INCHES
OF SNOW ARE EXPECTED ALONG AND NORTHWEST OF A LINE FROM CAPE
GIRARDEAU MISSOURI TO MOUNT VERNON ILLINOIS. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE REMAINDER OF SOUTHEAST MISSOURI AND
MOST OF THE REST OF SOUTHERN ILLINOIS FOR 1 TO 3 INCHES OF SNOW.

A WIND ADVISORY IS IN EFFECT FOR MOST OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WESTERN KENTUCKY TODAY.
NORTH TO NORTHWEST WINDS WILL GUST UP TO 45 MPH. SUSTAINED WINDS
WILL BE AROUND 20 MPH.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE PENNYRILE REGION OF
WESTERN KENTUCKY TODAY. THESE STORMS WILL CONTAIN LOCALLY HEAVY
RAIN AND GUSTY WINDS.

ALL OF THE WINDS AND PRECIPITATION WILL DIMINISH THIS EVENING AS
THE STORM BEGINS TO DEPART OUR REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SNOW SHOWERS IN THE PENNYRILE REGION OF
WESTERN KENTUCKY AND SOUTHWEST INDIANA ON THURSDAY. ANY
ACCUMULATIONS WILL BE LESS THAN AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING...WIND DAMAGE...OR
SNOWFALL AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
February 25, 3:00 AM EST to February 29, 11:59 PM EST
Where
Pike County, 2.17 mi NW of Bowman to 1.57 mi NE of Petersburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.518, -87.383

Minor flooding occurred on the White River. Agricultural bottomlands were underwater. |About a dozen county roads were flooded, including 750N, 600N, 1000E, 250W, 400W, 675N, 700N, and 1000W. The river remained above flood stage into early March.

Flood, Warrick

When
February 25, 9:00 AM CST to February 29, 11:59 PM CST
Where
Warrick County, 1.93 mi ESE of Newburgh to 2.2 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.935, -87.390

Minor flooding occurred along the Ohio River. Some low-lying fields and woods in the bottomlands were underwater. The river continued rising into early March.

Flood, Gibson

When
February 25, 10:00 PM CST to February 29, 11:59 PM CST
Where
Gibson County, 1.13 mi NNW of Hazleton to 1.21 mi WSW of Giro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.495, -87.539

Minor flooding occurred along the White River. Bottomland woods and fields were underwater. Floodwaters covered the Hazleton softball field. A few low rural roads were underwater and impassable. Low-lying oil fields were flooded. The river remained above flood stage into early March.

Flood, Posey

When
February 26, 3:00 AM CST to February 29, 11:59 PM CST
Where
Posey County, 0.77 mi SW of Hovey to 0.39 mi SW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.892, -87.940

Minor flooding occurred along the Ohio River. Some low-lying fields and woods in the bottomlands were underwater. The river continued rising into early March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615609, 615605, 615611, 615606.